Illinois, 2015

Hail in Illinois, May 3, 2015

May 3, 2015 · NWS DVN · 3 events in 2 counties and zones

A developing warm front spawned a few thunderstorms with sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A developing warm front spawned a few thunderstorms with sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 2:36 PM CST, 3 minutes earlier.

Area forecast discussion, May 3, 2:36 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SUN MAY 3 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT SUN MAY 3 2015

A VERY CHALLENGING DAY OF WARM SEASON IMPACTS HAVE BEEN
OVER OUR REGION TODAY...AS A PERSISTENTLY ACTIVE MCV HAS SLOWLY
TRAVERSED OUR CWA FROM WEST TO EAST. THE SLOW MOVEMENT ALLOWED IT TO
MAINTAIN CONTACT WITH THE PLUME OF HIGHER PWAT VALUES AROUND 1 INCH.
WHILE INSTABILITY HAS NOT BEEN HIGH...ENOUGH MUCAPE (500 J/KG)...AS
BEEN IN PLACE TO SUPPORT SMALL AND SHALLOW UPDRAFTS WITH OCCASIONAL
LIGHTNING. RAINS OVER THE NORTHERN 1/2 HAVE SEEN...WHERE STORMS
CROSSED THROUGH...ANYWHERE FROM 0.15 TO LIKELY A BIT OVER 1 INCH.
TEMPERATURES IN THE COLD POOL FROM THIS ACTIVITY HAVE HELD IN THE
LOWER 60S...WHILE JUST OUTSIDE/WEST HAVE ROCKETED INTO THE UPPER 70S
TO LOWER 80S. WHILE MUCH OF IOWA IS CLEAR AND WARMING AHEAD OF THE
COMING COLD FRONT...OUR EYES ARE FOCUSED ON ANOTHER CLUSTER OF
ELEVATED STORMS IN EASTERN NEBRASKA. THIS SHOWS THE LOCATION OF THE
NEXT SHORT WAVE...AND SHOULD BE THE NEXT TRIGGER FOR CONVECTION OVER
OUR CWA TONIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CDT SUN MAY 3 2015

TODAY AND MONDAY... OUR CWA WILL REMAIN ON THE NOSE OF
MOISTURE TRANSPORT AND MUCAPE ADVECTION THROUGH THE EARLY MORNING
HOURS MONDAY. THE MAIN QUESTION FOR THE FORECAST FOR TONIGHT THROUGH
TUESDAY WILL BE TO HOW MUCH OF A DEGREE THE LLJ VEERS OR
NOT...BETWEEN ROUNDS OF STORMS. WITH THE DEVELOPING WESTERN
TROF...AND LITTLE REASON FOR INTENSE ORGANIZED/SEVERE STORMS...IT
SEEMS A SCENARIO WHERE WINDS ALOFT WILL BACK QUICKLY AFTER PASSING
ROUNDS OF STORMS EXIT. THIS SETS THE STAGE FOR REPEATING ROUNDS OF
NON SEVERE STORMS...WITH HEAVY RAIN POSSIBLY RESULTING IN THE
COMING DAYS.

TONIGHT...SURFACE BASED CONVECTION SHOULD FIRE TO OUR
NORTHWEST...OVER SOUTHERN MN/NORTHERN IA...AND MOVE EAST TO
SOUTHEAST WITH TIME. MID LEVEL WESTERLIES SHOULD CARRY STORMS
EAST...WHILE MOISTURE INFLUX FROM THE SOUTHWEST ALLOWS THEM TO BUILD
MOST AGGRESSIVELY ON THE SOUTHERN FLANK. I SEE SEVERAL DRY HOURS
THIS EVENING...FOLLOWED BY THE MAIN ACTIVITY INITIALLY MOVE NORTH OF
THE CWA...BUT BY MID EVENING...THIS CONVECTION SHOULD DROP
SOUTH...WITH THE MOST INTENSE UPDRAFTS LOCATED IN NORTHEASTERN IOWA
BEFORE 1 AM...AND OVER EASTERN/SOUTHEASTERN IOWA AND WESTERN
ILLINOIS AFTER THAT TIME. THIS IS DUE TO THE EXPECTED VEERING LLJ
ALOFT...BUT IN ANY CASE...COVERAGE APPEARS AT LEAST HIGH END
LIKELY...IF NOT CATEGORICAL FOR MOST LOCATIONS AFTER 10 PM. RAINFALL
TONIGHT SHOULD BE WIDESPREAD 0.25 TO 1.25...BUT AS TODAY SHOWED
US...THE ATMOSPHERE IS CAPABLE OF AMOUNTS HIGHER THAN THAT...AND
SOME LOCATIONS MAY SEE OVER 1.5 TONIGHT.

CONDITIONS MONDAY SYNOPTICALLY SUPPORT CHANCE
POPS...HOWEVER...MESOSCALE TRENDS WILL CERTAINLY RULE THE
DAY...AS CONVECTION LIKELY WANES IN THE MID MORNING HOURS...OR
SETTLES SOUTH AND EAST OF THE CWA. BACKING WINDS ALOFT MAY
CERTAINLY ALLOW FOR SOME SCATTERED ACTIVITY THROUGH THE DAY ON TOP
OF THE COLD POOL/STALLED FRONT. IN ANY CASE...THE NEXT SHORT WAVE
DUE TO RIDE OVER THE FRONT SHOULD ARRIVE BY MID AFTERNOON...AND
WITH BACKING WINDS THROUGH 850MB FORECAST BY ALL GUIDANCE...AND
DIVERGENCE ALOFT...IT SEEMS LIKELY POPS ARE ONCE AGAIN WARRANTED
BY MID AFTERNOON. SINCE THIS WILL ARRIVE AT PEAK HEATING...A LOW
RISK FOR AN ISOLATED SEVERE STORM CANNOT BE RULED COMPLETELY OUT.
HOWEVER...ORGANIZED SEVERE STORMS SEEM VERY UNLIKELY GIVEN THE MID
SUMMER LIKE WEAK FLOW.

LIKE TODAY...CHALLENGING TEMPERATURES ARE EXPECTED...WITH HIGHS IN
THE LOWER 70S NORTH TO AROUND 80 SOUTH A LEAST ERROR FORECAST...BUT
FAR FROM CONFIDENT.
ERVIN

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CDT SUN MAY 3 2015

OVERVIEW...THE POLAR UPPER JET WILL WILL SHIFT INTO NORTHERN CANADA
THROUGH THE WEEK. UPPER-LEVEL RIDGING BUILDING IN ACROSS THE CENTRAL
U.S. BEHIND THE POLAR JET WILL RESULT IN A SIGNIFICANT CHANGE TO A
MUCH MORE MOIST ATMOSPHERE. MEAN 850-300MB WINDS WILL SLOWLY VEER
FROM WESTERLY TO SOUTHWESTERLY DURING THE EARLY PORTION OF THE WEEK.
PWAT VALUES WILL BE ABOVE AVERAGE DURING THIS TIME.

MONDAY EVENING AND NIGHT...ANOTHER POTENTIAL CONVECTIVELY INDUCED PV
ANOMALY WILL ORIGINATE OVER THE CENTRAL ROCKIES AND PROPAGATE OVER
THE DVN CWA PROVIDING LIFT AND A GOOD CHANCE FOR SHOWERS/STORMS. THE
GREATEST COVERAGE IS PROBABLY GOING TO OCCUR BETWEEN 6PM-12AM.
INSTABILITY WILL BE DECREASE THROUGH THIS PERIOD STARTING NEAR 1500
J/KG IN THE EARLY EVENING AND FALLING BELOW 1000 J/KG BY MIDNIGHT.

A FEW STORMS MAY BE STRONG WITH SMALL HAIL AND WIND GUSTS OVER 40
MPH BUT BY AND LARGE SEVERE WEATHER IS NOT EXPECTED. THE MAIN STORY
WILL BE THE HEAVY RAIN POTENTIAL.

MOISTURE...PWAT VALUES ARE GOING TO BE RELATIVELY HIGH BETWEEN 1.25-
1.50 INCHES BUT THE NAEFS PLACES THIS IN THE 85TH-90TH PERCENTILE OR
NEAR 1.5 STANDARD DEVIATIONS ABOVE THE MEAN FOR THE BEGINNING OF
MAY. RELATIVELY DRY ANTECEDENT CONDITIONS SHOULD LIMIT OVERALL FLOOD
POTENTIAL EVEN FOR AREAS THAT RECEIVE THE HEAVIEST RAIN.

FORWARD PROPAGATING CORFIDI VECTORS SUGGEST SLOW EAST-NORTHEAST
MOVING MULTICELL STORMS AT ABOUT 20-25 MPH. 500MB WINDS WILL BE
NEARLY PARALLEL TO THE SFC-850MB BOUNDARY WHICH MEANS THE POTENTIAL
FOR TRAINING OF SHOWERS/STORMS IS THERE.

RAINFALL AMOUNTS...MOST AREAS WILL RECEIVE BETWEEN 0.25 TO 0.75
INCHES BUT THERE WILL LIKELY BE A ONE TO TWO COUNTY WIDE ZONE OF
HIGHER AMOUNTS OVER 1 INCH...AND THERE COULD BE A NARROW BAND OF 1-2
INCHES. THE PLACEMENT MAY CHANGE SLIGHTLY BUT THE HIGHWAY 30
CORRIDOR APPEARS TO BE THE MOST LIKELY AREA FOR THE HEAVIEST RAIN.

TUESDAY...A WARM FRONT WILL LIFT INTO THE NORTHERN CWA TUE AFTN.
DROPPED TEMPS DOWN BELOW CONSENSUS ACROSS THE NE THIRD OF THE CWA.
WENT AS COOL AS MID 60S NEAR FREEPORT BUT STILL HAVE LOWER 80S IN
THE FAR SOUTH. SCT SHOWERS/STORMS ARE POSSIBLE ESPECIALLY IN THE
MORNING AND EARLY AFTN.

WEDNESDAY...VERY WARM...HIGHS IN THE LOWER 80S AS THE SOUTHERLY FLOW
INCREASES AND THE RIDGING CONTINUES TO BUILD.

THURSDAY AND FRIDAY....TEMPS WILL REMAIN IN THE UPPER 70S TO LOWER
80S. AN ORGANIZED UPPER-LEVEL WILL EJECT OUT OF THE CENTRAL ROCKIES
BUT REMAIN WELL TO THE WEST OF THE MIDDLE TO UPPER MISSISSIPPI
VALLEY REGION...OVER NEBRASKA AND THE DAKOTAS.

CHANCES FOR SCT SHOWER/STORMS WILL INCREASE ESPECIALLY DURING PEAK
HEATING TIME. DISTANCE FROM THE CENTER OF THE MID-LEVEL LOW WILL
KEEP SYNOPTIC/QG FORCING RELATIVELY WEAK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 700 AM CDT SUN MAY 3 2015

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 00Z/04 WITH DECAYING
CONVECTION THROUGH 18Z/03. ALTHOUGH SMALL...THE POTENTIAL IS THERE
FOR A SHRA AND MAYBE A TSRA TO AFFECT A TAF SITE WITH A BRIEF
PERIOD OF MVFR CONDITIONS. AFT 00Z/04 A COLD FRONT WILL SLOWLY
MOVE INTO EASTERN IOWA. NEW CONVECTION IS EXPECTED TO DEVELOP WITH
CONDITIONS SLOWLY DECAYING TO MVFR THROUGH 12Z/04.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...UTTECH
AVIATION...08
Hazardous weather outlook, May 3, 3:59 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN MAY 3 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING AND AGAIN TONIGHT
ACROSS THE AREA. NO SEVERE STORMS ARE EXPECTED BUT SOME OF THE
STRONGER STORMS TONIGHT MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH THE WEEK.
CURRENTLY THE MORE FAVORED TIME PERIODS FOR THUNDERSTORMS ARE
MONDAY INTO TUESDAY AND THURSDAY THROUGH SATURDAY.

ON MONDAY...THUNDERSTORMS MAY BE STRONG TO POSSIBLY SEVERE DURING
THE AFTERNOON AND EVENING HOURS. IF SEVERE STORMS DEVELOP...THE
PRIMARY THREAT WOULD BE HAIL AND HIGH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 3, 2:28 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT SUN MAY 3 2015

ILZ002-007-009-032130-
WHITESIDE IL-STEPHENSON IL-CARROLL IL-
328 PM CDT SUN MAY 3 2015

...SPECIAL WEATHER STATEMENT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MILLEDGEVILLE. THIS STORM WAS MOVING EAST
AROUND 15 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM AS WELL
AS VERY HEAVY RAIN. THE SLOW MOVING STORM MAY ALLOW FOR PONDING OF
WATER ON ROADS...AND POORLY DRAINED PARKING LOTS AND INTERSECTIONS.

LOCATIONS IMPACTED INCLUDE...
LANARK...MILLEDGEVILLE...SHANNON...GERMAN VALLEY...COLETA...ALBERTUS
AIRPORT...OAKDALE NATURE PRESERVE...PENROSE...HITT AND WHITE PIGEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4220 8946 4220 8969 4193 8969 4193 8963
      4184 8963 4187 8992 4223 8982 4229 8943
TIME...MOT...LOC 2025Z 180DEG 0KT 4201 8979

ERVIN
Local storm report, May 3, 2:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             MILLEDGEVILLE           41.96N 89.78W
05/03/2015  M0.88 INCH       CARROLL            IL   LAW ENFORCEMENT

            HAIL REPORTED BY SHERRIFFS OFFICE

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carroll

When
May 3, 2:39 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.960, -89.780

Hail, Bureau

When
May 3, 3:58 PM CST
Where
Bureau County, 3.69 mi W of Dover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.440, -89.470

Hail, Bureau

When
May 3, 5:11 PM CST
Where
Bureau County, 1.04 mi E of Depue
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -89.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583338, 583339, 583341.